Venlafaxine - long term adverse effects

Richard Lathe rlathe@ed.ac.uk

 


Sir - I write to report adverse effects of venlafaxine from observations on one subject and from a wider survey of the literature. One subject receiving venlafaxine (Efexor XL, 75 mg/day) for 6 months reported headaches and related symptoms of severity sufficient to preclude normal function. Discontinuation was found impossible, medication was recommenced according to a schedule for tapered removal.

Following complete discontinuation the headaches disappeared, but investigation revealed that the subject had experienced debilitating inertia for the period of the medication. Longer-term problems have also became apparent: 1 month later the subject still reports sudden episodes of nausea, temporary disconnection, palpitations, tremor, sweating, unsteadiness.

On investigation I find that this is not unusual. There is a volume of literature on the acute and chronic adverse effects of discontinuing Venlafaxine, including nausea, memory loss, tinnitis, altered sleep patterns, digestive disturbances, and tremor, termed the 'serotonin syndrome' (1). Indeed, the manufacturer (Wyeth) could face charges for failure to issue proper warnings (2). New guidance from the FDA recognises the adverse consequences of Venlafaxine discontinuation (4). It is notable that the information issued with Venlafaxine (Efexor XL) in November 2001 only speaks of transient adverse effects 'for a few days' (5).

In summary, the prominent side-effects (6) including debilitating inertia are clearly undesirable when comparable results can be obtained with other therapies(7). Further, the duration of medication here (8 months) is, as far as I can establish, longer than the maximum period of clinical trials 8): a strong argument can be made that the drug administration should be restricted to less than 6 months, with tapered discontinuation scheduled from inception.


Richard Lathe
Biomedical Sciences, Faculty of Medicine, University of Edinburgh, George Square,
Edinburgh EH8 9LS, UK (rlathe@ed.ac.uk)

 

References


1.http://www.effexorfx.freeuk.com/index.htm.
2.Guardian, Thursday September 6, 2001; Drug giant faces huge lawsuit.
http://society.guardian.co.uk/mentalhealth/story/0,8150,547606,00.html
4.Food and Drug Administration, March 2000. Safety Related Drug Labelling Changes for Effexor and Effexor XR.
5.Information sheet, Efexor XL, November 2001 (Wyeth Laboratories, Taplow, Maidenhead, UK). "If Efexor XL is stopped suddenly some patients may experience symptoms ..... these symptoms are generally non-serious and disappear within a few
day".
6.http://www.athealth.com/Consumer/mcabinet/EffexorXR.html#AdverseEvents
7. http://www.effexor.com/hcp/remission/data.jhtml.
8. http://www.effexor.com/hcp/overview/efficacy-depression.jhtml

 


Click on these links to visit our Journals:
Priory Bookshop | Search for papers and articles  | Psychiatry On-Line 
Dentistry On-Line
 |  Vet On-Line | Chest Medicine On-Line 
GP On-Line | Pharmacy On-Line | Anaesthesia On-Line | Medicine On-Line
Family Medical Practice On-Line


Home • Journals • Search • Rules for Authors • Submit a Paper • Sponsor us  

 

priory.com
Home
Journals
Search
Rules for Authors
Submit a Paper
Sponsor Us

Google Search


Advanced Search

 


 
 

Default text | Increase text size